Georgia, 2004Hail and Lightning Strikes in Georgia, June 13, 2004
June 13, 2004 · NWS FFC · 4 events in 3 counties and zones
2 lightning, 1 heavy rain, 1 hail, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 12, 8:50 PM EST, 4 hours 10 minutes earlier.
Area forecast discussion, Jun 12, 8:50 PM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
950 PM EDT SAT JUN 12 2004
.UPDATE...
WEAK BACK DOOR COLD FRONT SHOULD CONTINUE TO DRIFT WEST OVERNIGHT.
UPPER RIDGE OVER THE AREA SHIFTS SLOWLY SOUTH...ALLOWING FOR BETTER
GULF INFLOW DURING THE NEXT FEW DAYS. MODELS SEEM TO MOVE BACKDOOR
FRONT WEST A LITTLE TOO FAST...BUT BOUNDARY SHOULD CONTINUE TO MOVE
WEST OVERNIGHT. VERY HOT TEMPERATURES INTO THE 90S AND EVEN 100 AT
MACON THIS AFTERNOON CREATING VERY UNSTABLE AIR MASS AHEAD OF
BOUNDARY. NUMEROUS OUTFLOW BOUNDARIES FROM AFTERNOON CONVECTION ALSO
CREATING A CHAOTIC ENVIRONMENT. HENCE...HAVE DECIDED TO UP POPS TO
30 PERCENT...EXCEPT 40 PERCENT CLOSER TO THE BOUNDARY NEAR THE TN/SC
BORDER. INCREASED TEMPS SLIGHTLY IN THE NORTHEAST
MOUNTAINS...OTHERWISE NO CHANGES. IT APPEARS IT WILL BE A VERY WARM
AND MUGGY NIGHT...ALTHOUGH LOCALIZED RAIN AREAS WILL COOL INTO THE
MID TO UPPER 60S. LOOKING AHEAD...INTERESTING SCENARIO ON TAP FOR
THE WEEK. POTENTIAL TROPICAL SYSTEM MOVING NORTH FROM THE CENTRAL
GULF COULD BRING WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS TO
THE AREA MON-TUE...BEFORE DRIER/WARMER CONDITIONS RETURN FOR THE
REMAINDER OF THE WEEK AS THE UPPER RIDGE BUILDS BACK INTO THE AREA.
AIR MASS FOR SUN-TUE APPEARS TO BE MUCH MORE STABLE THAN IN EVIDENCE
TODAY...SO THUNDER THREAT APPEARS LESS. NEW MOS GUIDANCE PACKAGES
GIVING CATEGORICAL POPS FOR SUN-MON...SO LATER SHIFTS WILL NEED TO
EVALUATE NEED TO RAISE POPS. FOR NOW...WILL JUST GO WITH 50 PERCENT
POPS AREA WIDE FOR SUN AND MON.
&&
.PREVIOUS DISCUSSION AT 310 PM EDT...
BACK DOOR COLD FRONT WILL MOVE WESTWARD THIS EVENING. ETA TIMING OF
FRONT A LITTLE TOO FAST...WILL LEAN CLOSER TO AVN SOLUTION BUT
SHADE OVERNIGHT LOWS TOWARD ETA AS THEY TEND TO DO BETTER WITH
WEDGELIKE EVENTS. CONVECTION ASSOCIATED WITH FRONT ALREADY NOTED
OVER SOUTH CAROLINA AND NORTHEAST GEORGIA. EXPECT EASTERN PORTIONS
OF FORECAST AREA TO SEE STRONGEST STORMS AS SURFACE FRONT WILL ACT
AS A FOCUS AND MODELS INDICATING BEST INSTABILITY ACROSS THE AREA.
EASTERLY WINDS WILL BRING SLIGHTLY COOLER TEMPERATURES OVERNIGHT
WITH INCREASING LOW CLOUDS. ONCE CLOUDS BURN OFF TOMORROW DIURNALLY
DRIVEN CONVECTION WILL FIRE SIMILAR TO EARLIER THIS WEEK. BY MONDAY
WINDS WILL SHIFT MORE SOUTHEAST.
.LONG TERM...
MODELS DIFFER ON HANDLING OF EXTENDED PORTIONS OF FORECAST. GFS
CONTINUES TO ADVERTISE FRONTAL PASSAGE BY MIDWEEK. PLENTY OF
MOISTURE AVAILABLE ACROSS THE FORECAST AREA FOR CHANCE POPS THROUGH
DAY 5.
&&
.AVIATION...
CONVECTION WILL DISSIPATE AFTER SUNSET...HOWEVER UNTIL THEN THERE
WILL BE A RISK OF THUNDERSTORMS AT CSG AND MCN. SKIES SHOULD CLEAR
AND WINDS WILL GO LIGHT. BACKDOOR FRONT MOVING THROUGH SOUTH
CAROLINA AND WILL MOVE INTO NORTH AND EAST GEORGIA TONIGHT. BIGGEST
CHANGE WILL BE A WIND SHIFT AS ATMOSPHERE WILL REMAIN VERY MOIST.
THERE IS SOME QUESTION ABOUT STRATUS/STRATO CU TONIGHT. CURRENT
THINKING IS THE STRATO CU UPWIND OVER NORTH CAROLINA WILL ADVECT
ACROSS NORTHERN SOUTH CAROLINA AND INTO NORTH GEORGIA TONIGHT.
PLENTY OF RAIN HAS FALLEN ACROSS NORTHERN SOUTH CAROLINA WHICH WOULD
AID IN STRATO CU/STRATUS DEVELOPMENT TONIGHT AND ADVECT INTO
GEORGIA. WILL THEREFORE LEAVE THE FORECAST AS IS FOR TONIGHT PER
STRATUS AND STRATO CU. THIS WILL BURN OFF AFTER SUNRISE...THEN
CONVECTION WILL FIRE UP AGAIN SUNDAY AFTER 18Z...HOWEVER WILL LEAVE
OUT OF TAFS AS CONVECTION WILL BE SCATTERED.
&&
.FFC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
RAB/KWM
Hazardous weather outlook, Jun 12, 10:17 AM EST, 14 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1117 AM EDT SAT JUN 12 2004
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-122117-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1117 AM EDT SAT JUN 12 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY.
...ISOLATED SEVERE THUNDERSTORMS POSSIBLE INTO THIS EVENING...
.SYNOPSIS...
A FRONTAL SYSTEM WILL BE PUSHING FROM THE CAROLINAS TO ALONG THE
GEORGIA BORDER BY TONIGHT. AHEAD OF THIS BOUNDARY...EXPECT
INCREASING INSTABILITY AND MOISTURE.
.PRIMARY HAZARD...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND AHEAD OF THE
FRONTAL BOUNDARY FROM 200 PM TO 700 PM. SOME OF THESE THUNDERSTORMS
MAY BECOME SEVERE...WITH THE PRIMARY THREAT DAMAGING WINDS AND HEAVY
DOWNPOURS. THE BEST CHANCE OF THUNDERSTORM DEVELOPMENT WILL BE NORTH
AND EAST OF A LINE FROM ROME TO TOCCOA TO ATHENS TO MACON TO
VALDOSTA.
.DISCUSSION...
ISOLATED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND EVENING ACROSS
PARTS OF NORTH AND CENTRAL GEORGIA...MAINLY OVER NORTH AND EAST
CENTRAL GEORGIA. DAYTIME HEATING WILL COMBINE WITH THE APPROACHING
FRONT AND INCREASING MOISTURE. THIS WILL LEAD TO GREATER
INSTABILITY. DEWPOINTS ARE EXPECTED TO REMAIN IN THE 70S. CAPE WILL
BE INCREASING TO THE 2000 TO 2500 RANGE. THIS WILL OCCUR IN WEAK
FLOW/WEAK SHEAR REGIME BENEATH A MID TO UPPER RIDGE WITH WEAK WINDS
OF LESS THAN 40 KNOTS IN A DIFFLUENT REGIME. HOWEVER...STRONG
HEATING OF THE BOUNDARY LAYER WITH LOWER 70S DEW POINTS MAY
CONTRIBUTE TO SUFFICIENT DESTABILIZATION FOR VIGOROUS UPDRAFTS WITH
LOCALLY VERY HEAVY DOWNPOURS...ACCOMPANIED BY ISOLATED DOWNBURSTS.
THIS WILL LEAD TO ISOLATED SEVERE THUNDERSTORMS...WITH WINDS OF 55
MPH OR GREATER AND LOCALLY HEAVY DOWNPOURS OF OVER TWO INCHES AN
HOUR.
.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION.
.DAY TWO THROUGH DAY SEVEN...SUNDAY THROUGH SATURDAY. THERE WILL BE
A CHANCE FOR THUNDERSTORMS EACH DAY...MAINLY IN THE AFTERNOONS AND
EVENINGS.
&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.
In the hours before
Special weather statement, Jun 12, 11:50 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1250 AM EDT SUN JUN 13 2004
GAZ057-058-130530-
1250 AM EDT SUN JUN 13 2004
AT 1244 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS FROM FLOVILLA TO
MCDONOUGH...AFFECTING MUCH OF BUTTS...AND EASTERN HENRY
COUNTIES...MOVING NORTHEAST AT 10 MPH.
THIS STORM MAY PRODUCE 1/4 TO 1/2 INCH HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING...WIND GUSTS TO 45 MPH...AND VERY HEAVY
RAIN.
STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION
FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.
RAB
Special weather statement, Jun 12, 11:58 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1258 AM EDT SUN JUN 13 2004
GAZ021-022-130545-
1258 AM EDT SUN JUN 13 2004
...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL...40 TO 50 MPH
WINDS...AND FREQUENT CLOUD-TO-GROUND LIGHTNING IN FORSYTH AND EASTER
CHEROKEE COUNTIES UNTIL 145 AM EDT...
AT 1254 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER FREE HOME IN EASTERN CHEROKEE
COUNTY...MOVING EAST AT 10 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING 1/4 TO 1/2 INCH
HAIL...FREQUENT CLOUD-TO-GROUND LIGHTNING...WIND GUSTS TO 50
MPH...AND VERY HEAVY RAIN.
STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION
FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.
RAB
Special weather statement, Jun 12, 11:58 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1258 AM EDT SUN JUN 13 2004
GAZ021-022-130545-
1258 AM EDT SUN JUN 13 2004
...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL...40 TO 50 MPH
WINDS...AND FREQUENT CLOUD-TO-GROUND LIGHTNING IN FORSYTH AND
EASTERN CHEROKEE COUNTIES UNTIL 145 AM EDT...
AT 1254 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER FREE HOME IN EASTERN CHEROKEE
COUNTY...MOVING EAST AT 10 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING 1/4 TO 1/2 INCH
HAIL...FREQUENT CLOUD-TO-GROUND LIGHTNING...WIND GUSTS TO 50
MPH...AND VERY HEAVY RAIN.
STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION
FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.
RAB
Special weather statement, Jun 13, 12:02 AM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
102 AM EDT SUN JUN 13 2004
GAZ086-130545-
102 AM EDT SUN JUN 13 2004
...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL...40 TO 50 MPH WINDS
EXCESSIVE LIGHTNING...AND HEAVY RAIN FOR EMANUEL COUNTY UNTIL
145 AM EDT...
AT 1259 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CANOOCHEE...MOVING NORTHEAST AT 5 MPH.
LIGHTNING DETECTION SYSTEMS HAVE INDICATED EXCESSIVE CLOUD-TO-GROUND
LIGHTNING WITH THIS STORM. RESIDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT BE
USED. THIS STORM IS EXPECTED TO END ACROSS THE AREA BY 145 AM EDT.
Special weather statement, Jun 13, 12:24 AM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
124 AM EDT SUN JUN 13 2004
GAZ049-050-060-130600-
124 AM EDT SUN JUN 13 2004
...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL...40 TO 50 MPH
WINDS...AND FREQUENT CLOUD-TO-GROUND LIGHTNING IN NORTHERN
PUTNAM...WESTERN GREENE...AND EASTERN MORGAN COUNTIES UNTIL 200 AM
EDT...
AT 116 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER RUDDEN IN EXTREME SOUTHEAST MORGAN
COUNTY...MOVING NORTHEAST AT 5 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE 1/4 TO 1/2 INCH
HAIL...FREQUENT CLOUD-TO-GROUND LIGHTNING...AND WIND GUSTS TO 50
MPH. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
RAB
Special weather statement, Jun 13, 12:38 AM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
138 AM EDT SUN JUN 13 2004
GAZ054-055-057-130630-
138 AM EDT SUN JUN 13 2004
...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL...40 MPH
WINDS...FREQUENT CLOUD-TO-GROUND LIGHTNING...AND VERY HEAVY RAIN FOR
EASTERN FAYETTE...CLAYTON...AND WESTERN HENRY COUNTIES UNTIL 230 AM
EDT...
AT 130 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS FROM MORROW TO HAMPTON...DRIFTING
WEST AROUND 5 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING...WIND GUSTS TO 40 MPH...AND VERY HEAVY
RAIN. BECAUSE OF THE SLOW MOVEMENT OF THESE STORMS...HEAVY RAIN MAY
CAUSE PONDING OF WATER ON ROADWAYS AND IN LOW-LYING AREAS.
RAB
Event by event
2 lightning, 1 heavy rain, 1 hail. Local standard time, as filed.
Lightning, Forsyth
- When
- June 13, 1:00 AM EST
- Where
- Forsyth County, Cumming
- Property damage
- $250,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.226, -84.125 (the zone’s center; the record gives no point)
The Forsyth County Emergency Management Director reported that lightning struck and set a home on fire on Creekstone Path. The structure was a total loss.
Heavy Rain, Floyd
- When
- June 13, 9:30 AM EST to 10:00 AM EST
- Where
- Floyd County, Rome
- Reported by
- NEWSPAPER
- Coordinates
- 34.263, -85.214 (the zone’s center; the record gives no point)
The Rome News-Tribune reported that heavy rain resulted in minor street flooding on Second Avenue at Sixth Street and on Broad Street at Turner McCall.
Lightning, Floyd
- When
- June 13, 9:45 AM EST
- Where
- Floyd County, Rome
- Injuries
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 34.263, -85.214 (the zone’s center; the record gives no point)
The Rome News-Tribune reported that a lady was injured by a lightning strike to her home. The lightning struck the woman through an electrical appliance in her home. Lightning also disrupted power to around 1300 customers in the Rome area when lightning struck a power pole in the city.
Hail, Carroll
- When
- June 13, 2:27 PM EST to 2:47 PM EST
- Where
- Carroll County, Bowdon
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.533, -85.250
The public reported that quarter-sized hail fell for up to 20 minutes.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Ohio, June 13 to 14, 2004$1.1 million · 3 events
- Tornadoes and Hail in Michigan, June 13, 2004$172,000 · F1 · 6 events
- Tornado and Flash Flooding in Ohio, June 13, 2004$115,000 · F1 · 11 events
- Tornado and Flooding in Ohio, June 13, 20041 injured · $44,000 · F1 · 21 events
- Hail and Damaging Winds in Ohio, June 13, 2004$146,000 · 1 in hail · 19 events
- Flash Flood and Hail in Tennessee, June 13, 2004$138,000 · 1.75 in hail · 14 events
- Tornadoes and Hail in Michigan, June 13, 2004$35,000 · F1 · 18 events
- Tornado and Hail in Michigan, June 13, 2004$97,000 · F0 · 4 events
- Damaging Wind in Kentucky, June 13, 2004$100,000 · 65 kt wind · 1 event
- Flood in Nebraska, June 13 to 17, 2004$100,000 · 1 event
- Lightning Strike in Louisiana, June 13, 2004$75,000 · 1 event
- Lightning Strike in Alabama, June 13, 20043 injured · $20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410265, 5410266, 5410264, 5410263.